Alert archive / New Mexico / High Wind Warnings in 2014

High Wind Warning 35, NWS Midland/Odessa, TX

December 21, 2014Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Dec 21, 2014, 7:48 PM MST for Eddy County, New Mexico. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 21, 2014, 7:48 PM MST (02:48 UTC)
Expired
Dec 22, 2014, 3:00 AM MST
In force
7 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2891 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

757 
WWUS74 KMAF 220248
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
848 PM CST SUN DEC 21 2014

...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS TONIGHT...

.THE APPROACH OF A STRONG UPPER LEVEL TROUGH HAS RESULTED IN HIGH
WINDS IN THE GUADALUPE MOUNTAINS THIS EVENING.  SINCE STRONG MID
LEVEL WINDS AND A TIGHTENING SURFACE PRESSURE GRADIENT WILL
RESULT IN STRONG WESTERLY WINDS IN THE GUADALUPE MOUNTAINS THROUGH
THE NIGHT, A HIGH WIND WARNING HAS BEEN ISSUED.  

NMZ027-TXZ258-221000-
/O.NEW.KMAF.HW.W.0035.141222T0248Z-141222T1000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
748 PM MST SUN DEC 21 2014

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM MST MONDAY...

* EVENT...HIGH WINDS.

* TIMING...OVERNIGHT.

* WINDS...WEST 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH.

* IMPACTS...STRONG CROSSWINDS ON NORTH TO SOUTH ORIENTED ROADS 
  ARE EXPECTED AND WILL PRODUCE VERY DIFFICULT DRIVING 
  CONDITIONS. AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT 
  EXTREME TURBULENCE...OR STRONG DOWNWARD AIRFLOWS...IF FLYING 
  IN THE VICINITY OF THE GUADALUPE MOUNTAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 21, 7:43 PM MST, 5 minutes earlier.

Area forecast discussion, Dec 21, 7:43 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
843 PM CST Sun Dec 21 2014

.UPDATE...

Update to issue a High Wind Warning for the Guadalupe Mountains
tonight.

&&

.DISCUSSION...

Northwest flow aloft will continue to increase over the region
tonight and Monday as an ua trough deepens over the central U.S.
Plains.  Although the H7 wind direction, northwesterly, is not
favorable for strong winds in Guadalupe Pass, these mid level winds
appear strong enough for high winds to occur in the higher
elevations of the Guadalupe Mountains.  In addition, the surface
pressure gradient has increased across the Guadalupe Mountains and
has yielded high winds through Guadalupe Pass for the last couple of
hours.  Since the above is expected to continue through the night,
will issue a High Wind Warning for the Guadalupe Mountains tonight.
The warning will be in effect until 4 am CST, which will allow
the next shift to assess whether the warning will need to continue
through Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 45  68  34  46  /   0   0  40  20
BIG SPRING TX              45  67  37  47  /   0   0  40  10
CARLSBAD NM                45  70  36  46  /   0   0  30  20
DRYDEN TX                  45  76  47  51  /   0   0  10  10
FORT STOCKTON TX           48  73  42  46  /   0   0  20  20
GUADALUPE PASS TX          42  62  36  40  /   0   0  10  20
HOBBS NM                   43  66  31  45  /   0   0  50  20
MARFA TX                   38  65  38  42  /   0   0  10  20
MIDLAND INTL AIRPORT TX    44  69  35  47  /   0   0  30  20
ODESSA TX                  45  69  36  47  /   0   0  30  20
WINK TX                    44  72  37  48  /   0   0  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until 3 AM MST Monday FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

TX...HIGH WIND WARNING until 3 AM MST Monday FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

&&

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Dec 21, 12:28 PM MST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CST SUN DEC 21 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
128 PM CST SUN DEC 21 2014 /1228 PM MST SUN DEC 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

High Wind Warnings in New Mexico, 2014High Wind Warnings in Texas, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.